Clinical studies revealed several side effects of Allegra, and migraines appear to be possible. However, they were also reported in people taking a placebo, and the studies did not discriminate between migraines and other types of headaches. If you experience migraines while taking this drug, your healthcare provider can recommend treatment options or may prescribe a different allergy medicine.
Does Allegra Cause Migraines?
Allegra® (fexofenadine hydrochloride) is a medication used for treating seasonal allergies and hives. As with most medicines, several side effects are possible with Allegra, and migraines and other headaches appear to be one of them. This data comes from clinical trials where the drug was studied extensively and side effects were documented.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people who were not given the medicine (these people took a sugar pill, or placebo). In these studies, side effects are always documented. As a result, it is possible to see which side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
Headaches (including migraines) were reported in up to 10.3 percent of adults taking Allegra once a day for allergies. Up to 7.2 percent of people taking a placebo reported a headache. These studies did not separate migraines from other types of headaches.
Suggestions for Migraines With Allegra
Many things can cause migraines (see Migraine Triggers), and Allegra may be one of them. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have migraines while taking the drug. Therefore, if you are taking Allegra and migraines (or other headaches) occur, talk to your healthcare provider. He or she can give you recommendations based on the symptoms you are having, how often they occur, and your particular needs. If your healthcare provider believes that the drug is causing migraines, he or she may recommend you change your allergy medication altogether.
(Click Migraine Relief to learn about treatment options for these headaches.)
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click